Main Menu
— Outstanding Teachers —

DAI, Jiangang Jim

Title:

Presidential Chair Professor

Education Background

Ph.D. Mathematics, Stanford University, 1990

M.S. Mathematics, Nanjing University, 1985

B.S. Mathematics, Nanjing University, 1982

Research Field
Applied Probability: Fluid Models, Diffusion Models, Stochastic Processes, and Reinforcement Learning, Dynamic Resource Allocations in Stochastic Processing Networks and Their Applications to Semiconductor Wafer Fabrication Lines, Communications Network
Email

jimdai@cuhk.edu.cn

Biography:


Jim Dai holds a Presidential Chair at The Chinese University of Hong Kong, Shenzhen, co-directing the Institute for Data and Decision Analytics (iDDA). He is currently on leave from Cornell University, where he is the Leon C. Welch Professor of Engineering in the School of Operations Research and Information Engineering (ORIE).  Prior joining Cornell in 2012, he held the Chandler Family Chair of Industrial and Systems Engineering at Georgia Institute of Technology, where he was a faculty member from 1990 to 2012.

 

Dai studies applied probability models for efficient resource allocations in processing networks that model service systems such as customer contact centers, data centers, hospital patient flow management, airline yield management, and ridesharing networks.

 

Dai received his BA and MA in mathematics from Nanjing University and his PhD in mathematics from Stanford. He is an elected fellow of Institute of Mathematical Statistics and an elected fellow of Institute for Operations Research and the Management Sciences (INFORMS). He received the Erlang Prize in 1998 from the Applied Probability Society (APS) of INFORMS,  two Best Publication Awards from APS (1997 and 2017), and  the ACM Sigmetrics Achievement Award in 2018. He delivered The Markov Lecture in 2012. 

Dai was the Editor-In-Chief of Mathematics of Operations Research from 2013 to 2018.


Academic Publications:


1. J. G. Dai and Pengyi Shi, Inpatient Overflow: An Approximate Dynamic Programming Approach, Manufacturing & Service Operations Management, accepted for publication, January 2018.

2. Anton Braverman, J. G. Dai, and Masakiyo Miyazawa, “Heavy traffic approximation for the stationary distribution of a generalized Jackson network: the BAR approach", Stochastic Systems, 7, 143-196, 2017.

3. Anton Braverman and J. G. Dai, “Stein's method for steady-state diffusion approximations of M/Ph/n +M systems", Annals of Applied Probability, 27, 550-581, 2017.

4. J. G. Dai and Pengyi Shi, “A Two-Time-Scale Approach to Time-varying Queues in Hospital Inpatient Flow Management", Operations Research, 65, 514-536, 2017.

5. Anton Braverman, J. G. Dai and Jiekun Feng, “Stein's method for steady-state diffusion approximations: an introduction through the Erlang-A and Erlang-C models", Stochastic Systems, 6, 301-366, 2016.

6. P. Shi, M. Chou, J. G. Dai, D. Ding, and J. Sim, Models and Insights for Hospital Inpatient Operations: Time-Dependent ED Boarding Time, Management Science, 62, 1-28, 2016.

7. J. G. Dai, Masakiyo Miyazawa, and Jian Wu, “Decomposable stationary distribution of a multidimensional SRBM", Stochastic Processes and their Applications, 125, 1790-1820, 2015.

8. J. G. Dai, Masakiyo Miyazawa, and Jian Wu, “A multi-dimensional SRBM: Geometric views of its product form stationary distribution", Queueing Systems, 78, 313-335, 2014. This version has an extra appendix (D) on the equivalence of various versions of basic adjoint relationship.

9. J. G. Dai, A. B. Dieker, and Xuefeng Gao, Validity of heavy-traffic steady-state approximations in many-server queues with abandonment, Queueing Systems, 78, 1-29, 2014.

10. J. G. Dai and Dacheng Yao, Brownian inventory models with convex holding cost: Part 2 discount-optimal controls, Stochastic Systems, 3, 500-573, 2013.

11. J. G. Dai and Dacheng Yao, Brownian inventory models with convex holding cost: Part 1 average-optimal controls, Stochastic Systems, 3, 442-449, 2013.

12. Shuangchi He and J. G. Dai, Many-server queues with customer abandonment: numerical analysis of their diffusion models, Stochastic Systems, 3, 96-147, 2013.

13. J. G. Dai and Masakiyo Miyazawa, Stationary distribution of a two-dimensional SRBM: geometric views and boundary measures, Queueing Systems, 74, 181-217, 2013.

14. J. G. Dai and Shuangchi He, Many-Server Queues with Abandonment: A Survey of Diffusion and Fluid Approximations, Journal of Systems Science and Systems Engineering, 21, 1-36, 2012.

15. J. G. Dai and J. Michael Harrison, “Reflecting Brownian motion in three dimensions: A new proof of sufficient conditions for positive recurrence", Mathematical Methods for Operations Research, 75, 135-147, 2012.

16. J. G. Dai and M. Miyazawa, Reflecting Brownian motion in two dimensions: exact asymptotic for the stationary distribution, Stochastic Systems, Vol. 1, 146-208, 2011.

17. J. G. Dai and A. B. Dieker, Nonnegativity of solutions to the basic adjoint relationship for some diffusion processes, Queueing Systems, Vol. 68, 295-303, 2011.

18. J. G. Dai and Tolga Tezcan, State space collapse in many-server diffusion limits of parallel server systems, Mathematics of Operations Research, Vol. 36, 271-320, 2011.

19. Jiheng Zhang, J. G. Dai and Bert Zwart, Diffusion Limits of Limited Processor Sharing Queues, Annals of Applied Probability, Vol. 21, 745-799, 2011.

20. J. G. Dai, Shuangchi He and Tolga Tezcan, Many-server diffusion limits for G/Ph/n + GI queues, Annals of Applied Probability, Vol. 20, 1854-1890, 2010.

21. J. G. Dai and Shuangchi He, Customer abandonment in many-server queues, Mathematics of Operations Research, Vol. 35, 347-362, 2010.

22. Maury Bramson, J. G. Dai and J. Michael Harrison, Positive recurrence of reflecting Brownian motion in three dimensions, Annals of Applied Probability, Vol. 20, 753-783, 2010.

23. Tolga Tezcan and J. G. Dai, Dynamic Control of N-Systems with Many Servers: Asymptotic Optimality of a Static Priority Policy in Heavy Traffic, Operations Research, Vol. 58, 94-110, 2010.

24. Varun Gupta, J. G. Dai, Mor Harchol-Balter and Bert Zwart, The effect of higher moments of job size distribution on the performance of an M/G/s queueing system, Queueing Systems, Vol. 64, 5-49, 2010.

25. Jiheng Zhang, J. G. Dai and Bert Zwart, Law of Large Number limits of Limited Processor Sharing Queues, Mathematics of Operations Research, Vol. 34, 937-970, 2009.

26. J. G. Dai and Wuqin Lin, Asymptotic optimality of maximum pressure policies in stochastic processing networks, Annals of Applied Probability, 18, 2239-2299, 2008.

27. J. G. Dai and Tolga Tezcan, Optimal Control of Parallel Server Systems with Many Servers in Heavy Traffic, Queueing Systems, 59, 95-134, 2008.

28. Melda Ormeci, J. G. Dai and John Vande Vate, Impulse Control of Brownian Motion: The Constrained Average Cost Case, Operations Research, 56, 618-629, 2008.

29. J. G. Dai John J. Hasenbein and Bara Kim, Stability of Join-the-Shortest-Queue Networks, Queueing Systems, 57, 129-145, 2007.

30. Jiankui Yang, J. G. Dai, Jian-Gang You, and Hanqin Zhang, A simple proof of diffusion approximations for LBFS re-entrant lines, Operations Research Letters, Vol. 34, 199-204, 2006.

31. J. G. Dai and Wuqin Lin, Maximum Pressure Policies in Stochastic Processing Networks, Operations Research, Vol. 53, 197-218, 2005.

32. Junxia Chang, Hayriye Ayhan, J. G. Dai and Cathy H. Xia, Dynamic scheduling of a multiclass fluid model with transient overload, Queueing Systems, Vol. 48, 263-307, 2004.

33. J. G. Dai and Otis B. Jennings, Stabilizing queueing networks with setups, Mathematics of Operations Research, Vol. 29, 891-922, 2004.

34. K. S. Choi, J. G. Dai and J. S. Song, On measuring supplier performance under vendor-managed-inventory programs, Management Science and Operations Management, Vol. 6, 53-72, 2004.

35. J. G. Dai, John J. Hasenbein and John Vande Vate, Stability and instability of a two-station queueing network, Annals of Applied Probability, 14, 326-377, 2004.

36. J. G. Dai and Caiwei Li, Stabilizing batch processing networks, Operations Research, Vol. 51, 123-136, 2003.

37. Xinyang Shen, Hong Chen, J. G. Dai and Wanyang Dai, The Finite Element Method for Computing the Stationary Distribution of an SRBM in a Hypercube with Applications to Finite Buffer Queueing Networks, Queueing Systems, Vol. 42, 33-62, 2002.

38. J. G. Dai and G. Weiss, A fluid heuristic for minimizing makespan in job-shops, Operations Research, Vol. 50, 692-707, 2002.

39. F. Avram, J. G. Dai and J. J. Hasenbein, Explicit solutions for vibrational problems in the quadrant. Queueing Systems, Vol. 37, 261-291, 2001.

40. M. Bramson and J. G. Dai, Heavy traffic limits for some queueing networks, Annals of Applied Probability, Vol. 11, 49-90, 2001.

41. J. G. Dai, J. H. Vande Vate, The Stability of Two-Station Multitype Fluid Networks, Operations Research, 48, 721-744, 2000.

42. J. G. Dai and W. Dai, A heavy traffic limit theorem for a class of open queueing networks with infinite buffers, Queueing Systems, Vol. 32, 5-40, 1999.

43. J. G. Dai, J. J. Hasenbein and J. H. Vande Vate, Stability of a Three-Station Fluid Network, Queueing Systems, Vol. 33, 293-325, 1999.

44. J. G. Dai, D. H. Yeh and C. Zhou, The QNET method for re-entrant queueing networks with priority disciplines, Operations Research, 45, 610-623, 1997.

45. J. Banks and J. G. Dai, Simulation studies of multiclass queueing networks, IIE Transactions, 29, 213-219, 1997.

46. J. G. Dai, A fluid-limit model criterion for instability of multiclass queueing networks, Annals of Applied Probability, 6, 751-757, 1996.

47. J. G. Dai and G. Weiss, Stability and instability of fluid models for re-entrant lines, Mathematics of Operations Research, 21, 115-134, 1996.

48. J. G. Dai and S. P. Meyn, Stability and convergence of moments for multiclass queueing networks via fluid limit models, IEEE Transactions on Automatic Control, 40, 1889-1904, 1995.

49. J. G. Dai and T. G. Kurtz, A multiclass station with Markovian feedback in heavy traffic, Mathematics of Operations Research, 20, 721-742, 1995.

50. J. G. Dai, On positive Harris recurrence of multiclass queueing networks: a unified approach via fluid limit models, Annals of Applied Probability, 5, 49-77, 1995.

51. J. G. Dai and R. J. Williams, Existence and uniqueness of semimartingale reflecting Brownian motions in a convex polyhedron. Theory of Probability and its Applications, special invited paper, 40, 3-53, 1995. (In Russian, also appeared in the SIAM translation journal of the same name.)

52. J. G. Dai and V. Nguyen, On the convergence of multiclass queueing networks in heavy traffic, Annals of Applied Probability, 4, 26-42, 1994.

53. J. G. Dai, V. Nguyen and M. I. Reiman, Sequential bottleneck decomposition: an approximation method for open queueing networks, Operations Research, 42, 119-136, 1994.

54. J. G. Dai and J. M. Harrison, The QNET method for two-moment analysis of closed manufacturing systems, Annals of Applied Probability, 3, 968-1012, 1993.

55. J. G. Dai and Y. Wang, Nonexistence of Brownian models of certain multiclass queueing networks, Queueing Systems: Theory and Applications, 13, 41-46, 1993.

56. J. G. Dai and J. M. Harrison, Reflected Brownian motion in an orthant: numerical methods for steady-state analysis, Annals of Applied Probability, 2, 65-86, 1992.

57. J. G. Dai and J. M. Harrison, Steady-state analysis of RBM in a rectangle: numerical methods and a queueing application, Annals of Applied Probability, 1, 16-35, 1991.